Maine, 2002Tornado in Maine, July 4, 2002
July 4, 2002 · NWS CAR · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 4, 2:30 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 4, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EDT THU JUL 4 2002
SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION FROM THE WEST TONIGHT. THIS FRONT WILL
BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. THE FRONT WILL MOVE EAST OF
THE REGION LATE TONIGHT. AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE
ACROSS THE REGION FRIDAY THROUGH SUNDAY.
DISCUSSION...
TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR ALL OF NORTHERN AND
EASTERN MAINE. BUSY AFTERNOON WITH PLENTY OF CONVECTION ACROSS NORTHERN
MAINE AT TIME.
COLD FRONT WILL CROSS THE REGION TONIGHT. EXPECT ACTIVITY TO DIMINISH
LATER TONIGHT AFTER THE PASSAGE OF THE FRONT. MODELS INDICATE LARGE UPPER
LEVEL LOW WILL SLOWLY CROSS THE REGION THROUGH SATURDAY. SERIES OF VORT
MAXS ROTATING THROUGH THE UPPER LEVEL LOW WILL RESULT IN A CONTINUED CHANCE
FOR SHOWERS AND POSSIBLE THUNDERSTORMS MAINLY DURING THE DAYTIME HOURS
FRIDAY AND AGAIN ON SATURDAY.
THE UPPER LEVEL LOW WILL START TO PULL AWAY FROM THE REGION ON SUNDAY WITH
DRIER AIR RETURNING THROUGH MONDAY. ANOTHER COLD FRONT WILL APPROACH THE
REGION FROM THE NORTHWEST MONDAY NIGHT AND INTO TUESDAY BRINGING THE NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION.
COASTAL WATERS...
NO HEADLINES COASTAL WATERS.
.CAR...TORNADO WATCH IN EFFECT UNTIL 600 PM FOR ALL OF NORTHERN AND
EASTERN MAINE.
TDIn the hours before
Local storm report, Jul 4, 10:15 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1115 AM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK 3 TREES DOWN...CHIMNEY
DAMAGED...FENCE BLOWN DOWN
1145 AM MAPLETON ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN...SMALL BUILDING
DAMAGED...WIND ESTIMATED AT
70 MPH
1155 AM NEW SWEDEN ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1215 PM CASTLE HILL ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1230 PM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
APFFELSpecial weather statement, Jul 4, 11:40 AM EST, 3 hours 20 minutes before
MEZ001>006-010-011-015>017-029>032-042200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1240 PM EDT THU JUL 4 2002
...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHERN AND EASTERN MAINE UNTIL
600 PM EDT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
NORTHERN AND EASTERN MAINE UNTIL 600 PM EDT TONIGHT.
STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE REGION THIS AFTERNOON.
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...DAMAGING WINDS...LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING.
IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY.
REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN CARIBOU OR
LOCAL LAW ENFORCEMENT.
NORCROSS
Local storm report, Jul 4, 2:15 PM EST, 45 minutes before
PWMLSRCAR ALL
TTAA00 KCAR DDHHMM
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK 3 TREES DOWN...CHIMNEY
DAMAGED...FENCE BLOWN DOWN
1145 AM MAPLETON ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN...SMALL BUILDING
DAMAGED...WIND ESTIMATED AT
70 MPH
1155 AM NEW SWEDEN ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1215 PM CASTLE HILL ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1230 PM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
APFFELTornado, Aroostook
- When
- July 4, 3:00 PM EST to 3:05 PM EST
- Where
- Aroostook County, 8 mi W of Littleton
- Rating
- F1
- Path length
- 1 mi
- Path width
- 300 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.233, -68.000
The tornado originated near Number Seven Ridge and tracked southeast around a mile before dissipating. The tornado remained in wooded areas during the entire track causing extensive tree damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 4, 20021 death · 1 injured · 1 event
- Lightning Strike in Louisiana, July 4, 20021 death · 1 event
- Lightning Strike in Vermont, July 4, 20021 death · 1 event
- Hail and Damaging Winds in Montana, July 4, 2002$225,000 · 1 in hail · 17 events
- Hail and Lightning Strikes in Florida, July 4, 20028 injured · $20,000 · 0.75 in hail · 3 events
- Lightning Strike in North Carolina, July 4, 2002$260,000 · 1 event
- Hail and Damaging Wind in North Carolina, July 4, 2002$100,000 · 55 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Georgia, July 4, 2002$79,000 · 7 events
- Hail and Damaging Winds in Virginia, July 4, 2002$64,000 · 0.75 in hail · 6 events
- Lightning Strikes in North Carolina, July 4, 20023 injured · $20,000 · 2 events
- Hail and Damaging Winds in Ohio, July 4, 2002$52,000 · 1.75 in hail · 5 events
- Damaging Wind in Missouri, July 4, 2002$50,000 · 62 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306898.